Everyone takes OTC for pain and fever to help manage minor ailments. But many people may be unaware of having a painkiller addiction. Here are five warning signs that you are too dependent on painkillers.
Before you start popping pills, ask yourself if the over the counter (OTC) meds are causing more harm than good. Overdosing on painkillers has dangerous side effects, but many people still Acetaminophen to treat chronic pain. It causes you to keep taking more and more, which in turn is unsafe. Serious health concerns from too much pain relief medication include liver damage, stomach bleeding, and kidney disease!
- Your Career Suffers: Not able to work as usual? You may notice that you are not fulfilling your normal responsibilities or not meeting deadlines at work. These changes happen when you are having withdrawal symptoms.
- You are Not Yourself: Feeling unwell without your meds? If you start to look different and feel different, then your pain meds may be the culprit. Your mood swings and the inability to focus could be from popping too many pain pills.
- Nausea & Loss of Appetite: If you feel like throwing up and have little desire to eat, you may be addicted to your pain meds.
- Stomach Aches: Frequent stomach problem is a common sign of an addiction to painkillers.
- Diarrhoea: Too many painkillers will bring on diarrhoea, dehydration and weakness.
Beat the addiction to painkillers
The good news is that painkiller addiction is treatable and talking to your doctor or going to a rehab clinic is the first step. However, prevention is the best cure. Know your painkillers: non-prescription painkillers are either nonsteroidal anti-inflammatory drugs (NSAIDs), such as Ibuprofen or Acetaminophen, (Tylenol and Paracetamol). For adults, the maximum daily dose of Acetaminophen is 4,000 milligrams (mg). But if you take this amount long-term, then it can damage your liver. If you have overdosed recently, and get treated within 8 hours, there is a good chance of recovery.
Ask your doctor, if in doubt, and stick to the dosage prescribed to you. Regulate and monitor your intake and report any warning symptoms. In future, do not go around popping pain pills at the drop of a hat, lest you get a painkiller addiction.